Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 2008, 11:52 AM MDT for Kiowa County, Prowers County, Colorado. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 11:52 AM MDT (17:52 UTC)
- Expired
- Jun 5, 2008, 12:56 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:10 PM MDT | TSTM WND DMG | 14 Ssw Granada, CO | QUARTER MILE WIDE DAMAGE TO FENCING ON COUNTY ROAD 22. |
| Jun 5, 12:20 PM MDT | TORNADO | 11 S Granada, CO | TORNADO OCCURRED FROM 1220 PM UNTIL AROUND 1223 PM. NO DAMAGE REPORTED WITH THE TORNADO WHICH PASSED ABOUT 300 FEET NORTHWEST OF A RANCH HOUSE IN OPEN COUNTRY. |
| Jun 5, 12:28 PM MDT | HAIL 0.75 | 5 S Granada, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 051752
SVRPUB
COC061-099-051915-
/O.NEW.KPUB.SV.W.0041.080605T1752Z-080605T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1152 AM MDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
PROWERS COUNTY IN SOUTHEAST COLORADO...
* UNTIL 115 PM MDT...
* AT 1148 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23 MILES
SOUTHWEST OF GRANADA...OR ABOUT 22 MILES SOUTH OF LAMAR...AND WAS
MOVING TOWARD THE NORTHEAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRANADA.
BRISTOL.
HARTMAN.
HOLLY.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3778 10266 3846 10205 3822 10204 3821 10203
3792 10204 3766 10249
TIME...MOT...LOC 1752Z 222DEG 27KT 3780 10249
$$3 follow-up statements
000
WWUS55 KPUB 051802
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT THU JUN 5 2008
COC061-099-051915-
/O.CON.KPUB.SV.W.0041.000000T0000Z-080605T1915Z/
PROWERS CO-KIOWA CO-
1201 PM MDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN KIOWA AND PROWERS COUNTIES...
AT 1157 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED 18
MILES SOUTHWEST OF GRANADA...OR 19 MILES SOUTHEAST OF LAMAR...AND
WAS MOVING TOWARD THE NORTHEAST AT 31 MPH.
LOCATIONS IMPACTED INCLUDE...
GRANADA.
BRISTOL.
HARTMAN.
HOLLY.
AT 1157 AM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW QUARTER SIZE
HAIL 15 MILES SOUTH OF LAMAR.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3778 10266 3846 10205 3822 10204 3821 10203
3792 10204 3766 10249
TIME...MOT...LOC 1801Z 222DEG 27KT 3785 10243
$$000
WWUS55 KPUB 051815
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT THU JUN 5 2008
COC061-099-051915-
/O.CON.KPUB.SV.W.0041.000000T0000Z-080605T1915Z/
PROWERS CO-KIOWA CO-
1215 PM MDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN KIOWA AND PROWERS COUNTIES...
AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM
WAS CENTERED 11 MILES SOUTH OF GRANADA...OR 18 MILES SOUTHEAST OF
LAMAR...AND WAS MOVING TOWARD THE NORTHEAST AT 31 MPH.
LOCATIONS IMPACTED INCLUDE...
GRANADA.
BRISTOL.
HARTMAN.
HOLLY.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3778 10266 3846 10205 3822 10204 3821 10203
3792 10204 3766 10249
TIME...MOT...LOC 1815Z 222DEG 27KT 3793 10234
$$000
WWUS55 KPUB 051856
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MDT THU JUN 5 2008
COC061-099-051906-
/O.CAN.KPUB.SV.W.0041.000000T0000Z-080605T1915Z/
PROWERS CO-KIOWA CO-
1256 PM MDT THU JUN 5 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN KIOWA AND PROWERS COUNTIES...
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.
LAT...LON 3778 10266 3846 10205 3822 10204 3821 10203
3792 10204 3766 10249
TIME...MOT...LOC 1856Z 222DEG 27KT 3816 10208
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:54 AM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jun 5, 5:54 AM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 554 AM MDT THU JUN 5 2008 .SHORT TERM... (TODAY AND TONIGHT) ...SEVERE WEATHER THREAT THIS MORNING... ...SOME MUCH NEEDED RAINS POSSIBLE FOR PLAINS AND EASTERN MOUNTAINS... CURRENTLY...UPPER LOW SPINNING NEAR THE FOUR CORNERS MOVING TO THE EAST. SOME LIGHTNING STRIKES WERE NEAR THE CENTER OF THE UPPER LOW. SOME ELEVATED SEVERE STORMS DEVELOPED OVER KIOWA...OTERO...AND CROWLEY COUNTIES WITHIN THE PAST HOUR. EASTERN FLOW HAS DEEPENED WITH KVTP HAVING EAST WINDS. TODAY...HAVE TO KEEP THIS SHORT BECAUSE OF SEVERE WEATHER. UPPER LOW LOOKS TO MAKE A EAST TO EAST NORTHEAST TRACK DURING THE DAY. THE MODELS SHOW THE BEST 500MB COOLING PASSING NEAR THE COLORADO AND NEW MEXICO BORDER. LOW LEVEL MOISTURE HAS MADE IT TO THE NEW MEXICO BORDER. WITH THE UPPER LOW MOVING EAST...EXPECT A CONTINUATION OF COOLING ALOFT DURING THE MORNING. WITH MOISTURE POOLING ALONG THE EASTERN SLOPES OF THE WEST MOUNTAINS AND AROUND WALSENBURG AREA...WOULD NOT BE SURPRISED TO SEE SOME SEVERE CONVECTION IN THESE LOCATIONS AS THE UPPER LOW APPROACHES. BY THE AFTERNOON...WIND SHEAR WILL DECREASE AS UPPER LEVEL CIRCULATION APPROACHES. WITH LOW LEVEL MOISTURE REMAINING ON THE PLAINS...SUSPECT THAT SOME REGIONS WILL HAVE SOME MUCH NEEDED RAINS. IN THE MOUNTAINS...SNOW IS LIKELY ABOVE 10000 FEET IN THE CENTRAL MOUNTAINS. MOST CONVECTION SHOULD END BY MID EVENING AS UPPER LOW MOVES EAST WITH SCATTERED SHOWERS LINGERING OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. .LONG TERM... (FRIDAY THROUGH WEDNESDAY) WILL KEEP THIS BRIEF DUE TO ONGOING SEVERE CONVECTION IN CWFA. PRIMARY METEOROLOGICAL CONCERNS FOR THE LONG TERM WILL THE INCREASING POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY FROM THIS WEEKEND INTO EARLY NEXT WEEK AS WELL AS VERY WARM TO HOT MAXIMUM TEMPERATURES AT TIMES. LATEST LONGER TERM MODELS INDICATE THAT DRY ZONAL TO SOUTHWEST FLOW ALOFT SHOULD BE NOTED DURING THE PERIOD WITH THE DEEPEST ATMOSPHERIC MOISTURE GENERALLY REMAINING JUST TO THE EAST OF THE CWFA. NEXT NORTHERLY SURGE EXPECTED SATURDAY NIGHT WITH ANOTHER NORTHERLY SURGE ANTICIPATED MONDAY NIGHT. THESE SURGES SHOULD TEMPORARILY INCREASE AVAILABLE ATMOSPHERIC MOISTURE LEVELS AND HELP TO HOLD BACK TEMPERATURES A BIT. SPEAKING OF TEMPERATURES...AT TO ABOVE CLIMATOLOGICAL AVERAGE TEMPERATURES ANTICIPATED DURING THE LONG TERM WITH THE WARMEST TEMPERATURES EXPECTED THIS WEEKEND. FINALLY...AS GRADIENT WINDS INCREASE THIS WEEKEND INTO EARLY NEXT WEEK...WIDESPREAD CRITICAL FIRE WEATHER CONCERNS WILL BE INCREASING. WFO PUEBLO WILL CONTINUE TO MONITOR. && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE ARE EXPECTED TODAY. MVFR TO VFR CEILINGS WITH BE NOTED AT TIMES AT KCOS...KPUB...AND KALS TODAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 5, 7:16 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 716 AM MDT THU JUN 5 2008 COZ058>089-093>099-061315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 716 AM MDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE ANTICIPATED OVER THE PLAINS...WITH MAIN THREAT FROM THESE STORMS BEING HAIL UP TO 1 INCH IN DIAMETER. OVER THE EASTERN MOUNTAINS...SOME STRONG STORMS ARE POSSIBLE WITH HAIL UP TO 3/4 OF AN INCH IN DIAMETER. CLOUDY SKIES ARE ANTICIPATED THROUGHOUT MUCH OF THE DAY. IF MORE SUNSHINE OCCURS THAN EXPECTED...THE SURFACE HEATING WILL FURTHER DESTABILIZE THE ATMOSPHERE WITH THE POSSIBILITY OF LARGER HAIL. IN ADDITION TO HAIL...CLOUD TO GROUND LIGHTNING IS A HAZARD WITH THE THUNDERSTORMS. IN THE CENTRAL AND SOUTHWEST MOUNTAINS...THE SNOW LEVEL WILL BE AROUND 10000 FEET WITH SNOW ACCUMULATIONS UP TO 5 INCHES POSSIBLE ABOVE 10000 FEET. AN UNSEASONABLY STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE REGION TODAY. THE COLD AIR ALOFT WITH THIS SYSTEM WILL DESTABILIZE THE ATMOSPHERE AND PRODUCE UNSEASONABLY LOW SNOW LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COMBINATION OF DRY CONDITIONS...INCREASING WINDS AND INCREASING TEMPERATURES WILL HAVE THE POTENTIAL OF CREATING CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY FROM THIS WEEKEND INTO EARLY NEXT WEEK OVER SECTIONS OF SOUTHERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS WILL BE LIKELY THROUGH 9PM OVER THE PLAINS AND PORTIONS OF THE EASTERN MOUNTAINS.
In the hours before
Local storm report, Jun 5, 6:54 AM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HAIL 1 W COLORADO CITY 37.94N 104.87W
06/05/2008 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jun 5, 7:04 AM MDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HAIL FLORISSANT 38.95N 105.30W
06/05/2008 M0.25 INCH TELLER CO AMATEUR RADIO
ACCUMULATED 1.5 INCHES...STARTED 0625...ENDED 0657
&&
JKHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:48 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 57 min |
| Jun 5, 3:53 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 67 min |
| Jun 5, 5:02 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 58 min |
| Jun 5, 5:13 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 21 min |
| Jun 5, 6:39 AM MDT | Severe Thunderstorm Warning | PUB | Custer, El Paso, Fremont, Huerfano, Pueblo | 104 min |
| Jun 5, 8:11 AM MDT | Severe Thunderstorm Warning | PUB | Crowley | 34 min |
| Jun 5, 10:07 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 25 min |
| Jun 5, 10:50 AM MDT | Tornado Warning | PUB | Baca | 43 min |
| Jun 5, 11:18 AM MDT | Severe Thunderstorm Warning | PUB | Otero | 57 min |
| Jun 5, 12:20 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 36 min |
| Jun 5, 2:50 PM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 15 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.